Send to:

Choose Destination
See comment in PubMed Commons below
Pain Physician. 2004 Oct;7(4):427-9.

Flushing as a side effect following lumbar transforaminal epidural steroid injection.

Author information

  • 1Department of Orthopaedics and Physical Medicine, University of Rochester Spine Center, University of Rochester School of Medicine and Dentistry, 601 Elmwood Avenue, Box 65, Rochester, New York 14642, USA.



Epidural steroid injections (ESI) are commonly used in managing radicular pain. The risk of complications with epidural steroids is small, with the majority of complications being non-specific. Flushing is a known side effect of corticosteroid administration. The occurrence of flushing after epidural steroids has not been studied prospectively.


To compare flushing as a side effect of Betamethasone acetate/Betamethasone sodium phosphate (Celestone) vs. Methylprednisolone (DepoMedrol) in fluoroscopically guided epidural steroid injections.


Non-concurrent Prospective Database Study


Two-hundred forty patients, who underwent epidural steroid injections in the University of Rochester Spine Center in the year 2001 were included. Eighty-one patients underwent epidural steroid injections with Celestone. One hundred fifty nine patients received treatment with Depo-Medrol. Patients were contacted two days after the procedure by a staff member and specifically asked about the presence of flushing following steroid injection. The answers were recorded as "yes" or "no".


Out of 81 patients who underwent ESI with Betamethasone acetate/Betamethasone sodium phosphate, 13 reported a flushing reaction (16%). Out of 159 patients, who underwent ESI with Methylprednisolone, 14 reported a flushing reaction (9%). This side effect difference was not statistically significant (p < 0.143 and odds ratio of 0.505). The overall incidence of flushing was approximately 11%.


Flushing reaction appears to be more widespread than previously assumed, with an overall incidence of 11%. There was no significant difference in self-reported flushing reactions following lumbar epidural steroid injections using either betamethasone or methylprednisolone.

Free full text
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Pain Physician
    Loading ...
    Write to the Help Desk